Here, you'll find musings from our authors and staff. We don't promise daily updates. Just posts worth your time.
Tuesday, 28 April 2020
ALTZHEIMERS? OR TOO MUCH VITAMIN D?
Red alert! Red alert! Is your old mum tearful? Repeating things? Can't find her keys or purse? Disoriented? Confused? Bewildered? And also being treated for osteo-perosis? Warning! Warning! Don’t put her into aged care. Read this incredible cautionary tale now from our resident medical-savvy author, Martin Jensen.
The love of my life is now 76. Twelve years ago, she went to a specialist for the treatment of osteoporosis. This physician - a woman as it happens - recommended a regimen that included 4,000 international units of vitamin D a day. So, she started taking two 1,000 mg capsules morning and night. 4,000 mgs bd – the maximum allowable dose.
Eventually, she noticed a change. She couldn't focus her mind properly. She misplaced things, became confused, seemed to be operating in a fog. Naturally, this distressed her. She tried to conceal it, dreading it. It seemed like the onset of old-timer's disease.
People around it noticed it, too. The neighbour. The handyman. Friends. And I, who see her frequently, noticed it most of all. At first, it was a slight concern. This strapping woman losing her marbles. Because, in all other respects she was fit. (Unlike yours truly, who has survived a stroke and is on rat poison to thin the blood.)
Slowly, her bewilderment got worse. She constantly forgot things I had just told her. She announced, as if it had just occurred to her, something she had told me four times before the same day. She became tearful, afraid she was losing her mind. For instance, she could no longer remember where the NRMA office was in the village though I reminded her several times and had to drive her there myself to prove it existed. In short, she had all the symptoms of advancing Alzheimer's. It made me sad and apprehensive. I was losing the woman I loved.
Then, a month ago, she happened to visit a website called everydayhealth.com. she continued on, as it happens, to /drugs/vitamin D. It gave the following listing:
Tell your doctor if you experience any of the following side effects: • Kidney stones • Confusion or disorientation • Muscle weakness • Bone pain • Weight loss or poor appetite • Extreme thirst • Frequent urination • Nausea, vomiting or constipation • Fatigue
Bombshell! She had several of these symptoms. Principally fatigue. But the one that staggered her was 'confusion'.
She couldn't believe it! Vitamins were harmless enough, surely. Apart from Vitamin A and too much Selenium.
She immediately stopped taking the capsules.
For a week, there was no change. Then, slowly, her fog lifted. The process took several weeks. Now, a month later, she is back to normal, knows precisely what she is doing, feels competent again, has regained her commendable objectivity, something I have not seen for years, and in all respects, has her marbles.
Comment: If you or a loved one are experiencing any of the above symptoms, check it out with your GP. Don't assume it's just part of the aging process.
Comment 2: Consider all the thousands of women over 70 on osteoporosis medication. They are precisely in the age group most vulnerable to Alzheimer's. But how many actually have it? Could it be simply an excess of Vitamin D?
Now, consider your old mum. Have you checked her Vitamin D intake lately? Before you consign her to a home for the bewildered, DO IT NOW!